This seems super weird to me so I’m hoping someone else knows what I’m talking about lol. Whenever I take insulin (I have an insulin pump), and my blood sugar is super high I can “taste” insulin in my mouth and its so gross. This only happens when my blood sugar is super high and i take a correction for it.
@01laurenpaige. It’s probably not insulin. It’s likely ketones. You can test for ketones when you sense that taste.
High bs will dehydrate you quickly and that may be another cause for a strange taste.
Super high blood sugar kind of needs attention so you don’t get sick.
Have a “close” friend smell your breath when you are experiencing that taste. If they say your breath smells “kinda’ like fingernail polish remover” (acetone), you’re making ketones (like Joe said, above).
Ketones appear in your system when you’re breaking down fat for energy; the energy from fat can be used even when insulin is not present in your body. Unfortunately, the byproducts of breaking down fat cause the PH of fluids in the body (think blood) to become acidic (our fluids are normally “neutral,” not acidic). We just can’t tolerate much of a swing toward the acid side of the PH scale. The greater the swing, and the longer it lasts, the more likely we are to become obtunded and, then, slip into a coma. It is all because of the change in PH due to breaking down fats for energy.
Do your best to prevent those spikes in blood glucose. They don’t do you any good and, if allowed to persist, can begin to cause damage.
Both Joe and Bill are correct. You are producing ketones, which can be live-threateningly dangerous in the long run.
If you need help, feel free to reach out to me. I an a certified life coach who specialized in Diabetic Lifestyle Coaching, as I have T1D myself for 20 years now. I thrive with this disease and am capable of doing things that I never thought were even possible before I was diagnosed!
[edited by moderator]
It would appear that you are attempting to use the forum to promote your professional career activities. You appear to be abusing your privilege to post to the forum.
I am sorry you have chosen to abuse the forum in this way.
Thank you Bill @BillHavins
Dear Bill Havins,
My apologies for the late reply; the system had blocked me for 24 hours, as it told me that I had reached the maximum number of posts (including private messages) that are allowed.
But thank you for bringing this to my attention. I was also notified by one of the forum moderators (Joe) about the rules of content for this forum. Please understand that I had not intentionally “chosen to abuse” the forum, as I was naively unaware. I looked for guidelines on what is allowed and what not, but this forum is unfortunately not the easiest to navigate.
I cannot deny, though, that it hurts a bit to read those specific words that I quoted. It makes me feel like I am merely doing this for my own benefit and try to make a profit of other people’s suffering; that I should be ashamed of this. But I am a diabetic myself, and I know exactly what other diabetics are going through. I have seen too many close relatives lose the battle with the complications that result from bad diabetes management, and I do not wish that to happen to anyone. Others tell me that I should be proud that I dedicated my education, trainings and my life occupation over the past 20 years to helping others getting their health back on track. How much more devoted can one be than investing that much time and energy to fight this disease?
Anyway, I understand your point of view, and the rules of this forum (now that I am aware of them), and I will obviously refrain from promoting my practice here from now on. I also hope that I am still allowed to contribute as a fellow type 1 diabetic, and that you (on behalf of all other concerned forum users) can forgive me for my “bad intentions” as they may have been interpreted.
Let’s not judge others by making assumptions, but try to look for the good intentions first, before making accusations. That way, we can keep this forum a pleasant place to be, where people treat eachother with mutual respect and honor different opinions.
I will send you a PM rather than continuing this on Lauren’s thread.
I completely can relate to what you are saying. I can smell the insulin when I change my pump cartilage but what you taste when you are high are ketones, it sucks but it does leave a weird taste in your mouth, when that happens you can try drinking lemon water, helps with the taste and ketones. Hope that helps.